Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 262, NWS Midland/Odessa, TX

October 18, 2002Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 18, 2002, 4:36 PM CDT for Pecos County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2002, 4:36 PM CDT (21:36 UTC)
Expired
Oct 18, 2002, 7:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 81 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 6:47 PM CDTHail 1Monahans, TXQuarter size hail was reported at the intersection of Highways 18 and 1776.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WUUS54 KMAF 182136
SVRMAF
TXC371-182230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT FRI OCT 18 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 530 PM CDT

* AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 15 MILES WEST OF FORT STOCKTON...MOVING
  NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  THE FIRESTONE TEST TRACK...SECTIONS OF I-10 15 MILES WEST OF FORT  
  STOCKTON...AND RURAL AREAS NORTH OF FORT STOCKTON

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3096 10326 3084 10311 3090 10273 3123 10265
          3121 10305

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 2:05 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 18, 2:05 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT FRI OCT 18 2002

COLD UPPER LOW MOVING INTO SW NM ATTM WHILE ATTENDANT WARM CONVEYOR
BELT IS JUST ABOUT TO MOVE E OF KMAF.  W OF KMAF VISIBLE IMAGERY
INDICATES SOME BREAKS IN CLOUDS SERVING TO INCREASE INSTABILITY
FURTHER.  WITH 100KT 3H JET MVG ACROSS RGN VWS WILL BE STRONG
SUPPORTING SEVERE STORMS WITH LARGE HAIL PER COLD MID LEVEL TEMPS (<
-15C).  COORD WITH SPC AND WATCH HAS BEEN ISSUED.  AS UPPER LOW MOVES
INTO W TX THIS EVENING STRONG DYNAMICS WILL BE IN PLACE AND THEREFORE
EXPECT SEVERE THREAT TO REMAIN THROUGH 06Z.  IN WAKE OF UPPER LOW
SATURDAY DECREASED CLOUDS AS LOW LEVEL WINDS TURN W IN ADVANCE OF
COLD FRONT THAT WILL MOVE THRU PB TMW AFTERNOON.  COOLER BUT DRIER
WEATHER SUNDAY WITH SLIGHT WARMING THEREAFTER.  NO SIG CHANGES
PLANNED TO EXTENDED.

PRELIMS
MAF  55/72/49/69   51-
LSA  51/64/46/69   51-
6R6  56/74/53/71   31-
MRF  44/72/41/66   3-0
CNM  49/71/46/72   4-0

.MAF...
TX...NONE.
NM...NONE.
Hazardous weather outlook, Oct 18, 11:30 AM CDT, 5 hours 6 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1130 AM CDT FRI OCT 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.TODAY AND TONIGHT...

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS THE
TRANS PECOS REGION OF WEST TEXAS...THE WESTERN PERMIAN BASIN...AND
IN SOUTHEAST NEW MEXICO.  THE THREAT FOR SEVERE STORMS WILL SHIFT
EASTWARD THIS EVENING INTO THE REMAINDER OF THE PERMIAN BASIN. LARGE
HAIL AND DAMANGING WIND GUSTS ARE THE PRIMARY SEVERE WEATHER THREATS.

ELSEWHERE...SCATTERED THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVIATION MAY BE REQUESTED THIS AFTERNOON.

.SATURDAY THROUGH THURSDAY...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

TECHNICAL DISCUSSION...
PLEASE SEE SPC DISCUSSIONS AND OUTLOOKS FOR ADDITIONAL INFORMATION.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR THE
LATEST STATEMENTS AND WARNINGS. ADDITIONAL INFORMATION IS ALSO
AVAILABLE ON THE INTERNET AT (LOWER CASE):
HTTP://WWW.SRH.NOAA.GOV/MAF.

In the hours before

Special weather statement, Oct 18, 1:36 PM CDT, 3 hours before
NMZ027>029-033-034-TXZ045-046-050-051-057>062-067>069-074-075-080-
258-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT FRI OCT 18 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 800 PM CDT FRIDAY EVENING (700 PM MDT FRIDAY
EVENING) FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...CRANE...DAWSON...ECTOR...GAINES...LOVING...MARTIN...
MIDLAND...UPTON...WARD AND WINKLER

IN SOUTHWEST TEXAS...

CULBERSON...JEFF DAVIS...PECOS AND REEVES

IN SOUTHEAST NEW MEXICO...

EDDY AND LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...ARTESIA...BAKERSFIELD...CARLSBAD...CRANE...FORT DAVIS...
FORT STOCKTON...HOBBS...KERMIT...LAMESA...LOVINGTON...MCCAMEY...
MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...PINE SPRINGS...
RANKIN...SEMINOLE...SHEFFIELD...STANTON...TATUM AND VAN HORN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:46 PM CDTSevere Thunderstorm WarningMAFEctor4 hr
Oct 18, 3:28 PM CDTSevere Thunderstorm WarningMAFEctor3 hr
Oct 18, 5:31 PM CDTSevere Thunderstorm WarningMAFWard3 hr
Oct 18, 5:31 PM CDTSevere Thunderstorm WarningMAFReeves, Ward3 hr
Oct 18, 5:33 PM CDTSevere Thunderstorm WarningMAFPecos3 days
Oct 18, 6:43 PM CDTSevere Thunderstorm WarningMAFWard4 days
Oct 18, 6:43 PM CDTSevere Thunderstorm WarningMAFCrane, Ward4 days

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.